5 tips for dealing with cancer treatment side effects
Chitra Viswanathan, M.D.
I was diagnosed with breast cancer in 2010 at the age of 38. My treatment consisted of surgery, chemotherapy and radiation over the course of about 11 months — and with it, came many of the same side effects I’d been hearing about for years from other cancer patients.
As a radiologist at MD Anderson, I was already familiar with many of these side effects. But until I became a patient myself, I don’t think I fully understood what patients go through. For instance, I knew it was emotionally painful to lose your hair, but for me, it was also physically painful. It actually hurt when my hair was falling out. I didn’t expect that.
The most troublesome side effects of breast cancer treatment for me were nausea, hair loss and mild neuropathy, but there were others, too. Here are some tips for dealing with my five worst:
Nausea. Eat smaller portions of food and drink fluids more frequently during the day. This helps combat the nausea that often accompanies chemotherapy. And if you’re prescribed a medication for nausea, take it. The one I was prescribed (ondansetron) was effective, but only if I took it regularly and before the nausea actually began.
Hair loss.Dr. Jennifer Litton wrote me a prescription for a “cranial prosthesis” (also known as a wig) because insurance companies are often more inclined to cover the cost if it’s presented that way. Sometimes I left my head bare because it was so hot outside. But usually, I just covered it with scarves or hats, some of which I received free at the MD Anderson Beauty and Barber shop (they also cut my hair short for free when it started falling out). Other head coverings I bought here myself, at Appearances in the Mays Clinic. I also rubbed natural (carrot, coconut, and olive) oils on my scalp every day because they are said to make hair grow back more quickly.
Neuropathy. One of the agents used in my chemotherapy, Taxol, is known to cause neuropathy in the hands and feet, as well as nail discoloration and loss. Dr. Litton suggested holding ice in my hands during chemotherapy because it constricts the blood vessels, reducing the amount of chemo drugs flowing into that area. And it helped. When I arrived for treatment, I would ask my nurses to put ice in the rubber examination gloves before giving me the Taxol. I would cup the gloves in my hands while the drug was flowing until it became too cold and put them down, then repeat the process until the infusion was completed. As a result, I have only mild residual nerve pain in my hands. I also had nail discoloration, which resolved over time, but no nail loss.
Skin damage. For the first month, Dr. Thomas Buchholz asked me not to use anything on my skin, so he could see the effects of the treatment at the weekly check-up. After the fourth week, he suggested an ointment to use after the daily radiation treatment to help with side effects. It really helped with the irritation and peeling. The discoloration I experienced is gone now, too.
Mouth sores. Swish a baking soda/water solution around your mouth a few times a day to prevent these. It increases the amount of saliva present and decreases dry mouth. Because I did this, I never got the painful mouth sores that other chemotherapy patients sometimes do.
Not everyone experiences the same side effects from cancer treatment, but Dr. Litton and Dr. Buchholz gave me a list of the most common ones and how to treat them. They also shared some tips and tricks they had learned from experience. These resources proved really valuable to me, so be sure to ask someone on your care team for similar advice if you haven’t already. It can only make you more comfortable. And that is something that’s definitely worth the effort.